Skip to content

Announcements

Visit the WebMD Parkinson's Health Center for information about symptoms, types, diagnosis, treatment and care.
Includes Expert Content
Parkinson Disease & Deanxit
avatar
Leila1936 posted:
Hello,

My mom have Parkinson Disease and she's being treated with Sinemet.
Before PD appeared she was suffering from depression and she was taking Deanxit for a couple of years.

Her PD doctor stopped Deanxit saying this medication should not be given with PD, he prefers Cipralex ! But Cipralex seems to have
more side effects on her (dizziness, fatigue).

I'm confused. Is Deanxit really bad with PD & why ?
What can be done against dizziness?


Thank you
Rashad
Reply
 
avatar
DUKE MEDICINE
Mark A Stacy, MD responded:
Dear Leila1936,
I must confess, I had never heard of the drug, Deanxit, before. A quick review of the agent finds that it is a combination drug, with an anti-depressant agent and anti-psychotic agent. The anti-psychotic component, Flupentixol, is associated with worsening parkinsonism symptoms. In fact, similar drugs, used in the United States, are believed to cause parkinsonism.

Citalopram or Cipralex is a well-recognized treatment for depression and safe with PD. However, it appears that your mother is not tolerating this agent. She may want to talk with her doctor to go back on the anti-depressant component of the Deanxit - without the Flupentixol. This type of anti-depressant is called a tricyclic antidepressant, most commonly nortryptiline or amytriptyline.

If your mother is anxious off the deanxit, she may also benefit from a drug like lorazepam or clonazepam. I would start with these changes, and hope the dizziness resolves.
 
avatar
Leila1936 replied to Mark A Stacy, MD's response:
Thank you Doctor for your reply.
I will talk about the anti-depressant alternatives with my mom's PD specialist.

I would like to ask the following:

My mom is taking Sinemet 25/250, half pill, five times daily (every 3 hours).
Three weeks ago we saw a new PD specialist, he prescribed 1/4 pill of Stalevo (50 / 12.5 / 200) with each sinemet dose.
Two weeks later she started to suffer of a sever hypotension. I noticed that after 60 or 90 minutes of the Sinemet Stalevo dose, her blood pressure critically drops, and she was close to fainting twice.


Three days ago we stopped Stalevo, back to Sinemet only, It's getting better, but now ? Sinemet pill seems to make her blood pressure drops to a powerless body status.
I don't know what's going on ! Was is too much of dopamine to her brain? And why is Sinemet now causing a problem ?


Any suggestion or idea that I can discuss with my mom's doc.


Regards.
Any suggestion or idea to discuss with her doctor ?

Regrads.

 
avatar
DUKE MEDICINE
Mark A Stacy, MD replied to Leila1936's response:
Dear Lelia1936,
The drop in blood pressure (bp) at this time is exactly predictable with the time she is taking levodopa. Given that her bp drops so predictably, I would suggest being especially careful at these times.

Here are some ways to help this:
1) If she is on medication for high blood pressure, talk with your doctor about reducing or stopping these agents.
2) Review her other medications to see if they may lower her blood pressure, and talk with the doctor about these also
3) Increase her water intake by 2-12 oz (500 cc) glasses per day (one at breakfast and one at lunch)
4) Increase the salt in her food.

Would try to see her doctors as soon as possible. This is a treatable symptom
 
avatar
Leila1936 replied to Mark A Stacy, MD's response:
Dear Dr. Stacy,

The (bp) drop is predictable. It happens, as mentioned earlier, 60 to 90 minutes after Sinemet 25/250 dose. If the dose is 1/4 pill the bp drop is tolerable, If it's 1/2 pill It's not.

The high (bp) medication has been stopped.

My mom, 76 years (5 years with PD), is taking:
- 1/2 pill of Cipralex 10mg (Citalopram) each morning.
- One drop of Travatan (travoprost) in her left eye. Recently her left eye is being a bit reddish comparing to the right one !
-CoEnzyme Q10.
-Sinemet 25/250, 5 times daily, 1/2 pill every 3 hours.

I wonder if the Sinemet doses can be taken 1/4 pill, 8 or 9 times daily every 2 hours ? I read that after 5 to 10 years of treatment with Sinemet, some patients may have these symptoms, and maybe the dose should be reduced !

I really appreciate all the help I can get, and I'm sorry for any inconvenience.
Regards.
 
avatar
DUKE MEDICINE
Mark A Stacy, MD replied to Leila1936's response:
Dear Leila1936,
I would worry that reducing the Sinemet to 1/4 pill would greatly affect her mobility. It may be worth trying for a bit, but anticipate that after a day or two you would see her PD symptoms become more severe.

I suggest you discuss this approach with her doctor, and also ask about adding medications to increase her blood pressure. The choices in the US are: fludrocoritisone and midodrine. Other countries have access to a drug called droxidopa. All of these may raise her blood pressure enough to help with these symptoms
 
avatar
sparky1109 replied to Mark A Stacy, MD's response:
What drugs are suspected of causing Parkisonism?
 
avatar
DUKE MEDICINE
Mark A Stacy, MD replied to sparky1109's response:
There are four types or classes of drugs associated with Parkinsonism. Examples are listed below. I would suggest you review your medications and check them individually. Or send us a note.

1) Dopamine receptor blocking agents used to treat Nausea: Compazine, Phenergan, and metoclopramide (Reglan) are the most common.

2) Dopamine receptor blocking agents used to treat hallucinations: phenothiazines (such as Stelazine, Mellaril or Thorazine), butyrophenones (such as Haldol)

3) Dopamine-depleting agents: reserpine and tetrabenazine.

4) Drugs used to treat hallucinations and psychosis by other mechanisms: the atypical antipsychotic drugs such as Resperidal, Orap, Abilify, and Zyprexa.
 
avatar
sparky1109 replied to Mark A Stacy, MD's response:
Is there any evidence regarding the powerful antihistimines like Dimetap and Dryxoral that have been taken off the martket?
 
avatar
DUKE MEDICINE
Mark A Stacy, MD replied to sparky1109's response:
I am not aware of these agents producing symptoms of parkinsonism


Helpful Tips

Vehicle for the Mobility Challenged
My husband has PD and was having a difficult time getting into and out of my Hyundai Elantra. Both because of the limited space between the ... More
Was this Helpful?
1 of 1 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the Duke Health Neurological Disorders Center